Logo femininebook.com
General Practice 2023

Ibuprofen: what it is for, how to take it and side effects

Table of contents:

Ibuprofen: what it is for, how to take it and side effects
Ibuprofen: what it is for, how to take it and side effects
Anonim

Ibuprofen is a non-steroidal anti-inflammatory drug (NSAID) indicated for the relief of fever and pain, such as headache, muscle pain, toothache, migraine or menstrual cramps, as it acts by reducing the production of inflammatory substances in the body. In addition, it can also be used to relieve body pain or fever in case of flu or common cold symptoms.

This drug can be found in pharmacies or drugstores in the form of tablets containing ibuprofen 600 mg, 400 mg or 200 mg, pediatric drops of 50 mg/mL, or oral suspension of 30 mg/mL, with the trade names Advil, Alivium, Buscofem or Ibuprotrat, for example, or as a generic under the designation “ibuprofen”.

Ibuprofen can be used by adults or children over 6 months of age, and should only be used with medical advice and guidance.

Image
Image

What is it for

Ibuprofen is used to help treat:

1. Fever

Ibuprofen is indicated in cases of fever because it has an antipyretic action, that is, it reduces the formation of substances that cause an increase in body temperature.

Fever is a way for the body to defend itself from aggressive agents such as viruses and bacteria and is considered a symptom that something is wrong with the body. In cases where the fever does not go down despite taking ibuprofen, it is important to consult a doctor to verify the cause and treat it accordingly.

You should take the child or baby to the pediatrician whenever they have a fever because the immune system is not yet fully mature and they need medical evaluation and appropriate treatment.

Learn how to measure temperature correctly.

2. Common colds and flu

Ibuprofen can be used to treat flu and common cold symptoms as it has anti-inflammatory action, in addition to lowering fever and reducing pain.

The flu is an infection caused by the influenza virus and usually has symptoms of chills, feeling cold, body ache, tiredness, headache and fever in the first few days, which can reach 39ºC.

In the case of the common cold, fever is not common, but it can occur in a mild form, and the main symptoms are a sore throat or a stuffy nose that usually disappears between 4 and 10 days after infection.

3. Sore throat

Ibuprofen can be used to relieve a sore throat, called tonsillitis or pharyngitis, which usually occurs due to a viral infection caused by the common cold. In these cases, the tonsils or pharynx become inflamed, red and swollen, causing pain or difficulty eating or swallowing.

If other symptoms such as cough, high fever or tiredness appear in addition to the sore throat, it is important to consult the general practitioner or otolaryngologist to assess the possibility of bacterial infection and the need to use antibiotics.

Check out some simple measures you can do at home to help relieve a sore throat.

4. Menstrual cramps

Menstrual cramps are always bothersome and can last from 1 to 3 days during menstruation, in which case ibuprofen can be used to relieve pain caused by contraction of the uterus muscle and inflammation due to the production of inflammatory substances such as cyclooxygenase, for example.

It is important to have regular consultations with the gynecologist, at least once a year, for evaluation, follow-up and detection of problems that can cause cramps during menstruation and to initiate specific treatment if necessary.

5. Toothache

Toothache can appear in a variety of ways such as sensitivity to heat or cold, eating sweet foods or drinks, chewing or brushing teeth and is usually caused by poor oral hygiene that leads to cavities and dental problems. gums.

In these cases, ibuprofen acts on inflammation and pain, and can be used while waiting for the dentist's evaluation. In addition, you can associate other home remedies to help relieve toothache. Check out the homemade options for toothache.

In cases of dental surgery, with mild to moderate postoperative pain, ibuprofen can also be used.

6. Tension headache

Tension headache is caused by insomnia or stress, for example, which can be symptomatic of pain around the eyes or the sensation of having a belt tightening around the forehead.

Ibuprofen for its anti-inflammatory action can relieve pain caused by inflammation of the head and neck muscles that become stiffer causing pain.

Get to know the main types of headache.

7. Muscle pain

Ibuprofen is indicated for muscle pain by fighting substances that cause inflammation of the muscles.

Muscle pain, also called myalgia, can occur due to excessive training that causes muscle overload, depression, virus infections or bad posture, for example.

If muscle pain does not improve with ibuprofen, it is important to see a doctor to find out the cause of the pain and start specific treatment.

8. Pain in the spine or sciatic nerve

Ibuprofen can be used for initial relief of spinal and sciatic nerve pain by improving pain and inflammation that can usually occur locally or can radiate to other regions such as the arms, neck, or legs.

Spine or sciatic nerve pain should be followed up by an orthopedic doctor to assess the cause that may normally be associated with the bones and discs of the spine, muscles and ligaments.

See the following video with exercise tips to relieve sciatic nerve pain:

9. Osteoarthritis and Rheumatoid Arthritis

Ibuprofen can be used along with other pain relievers to relieve joint pain, swelling and redness that are common in rheumatoid arthritis and osteoarthritis. In cases of rheumatoid arthritis, mild fever can still occur and ibuprofen is effective in improving this symptom.

It is also advised to follow up with a doctor and physical therapist frequently to treat and improve joint flexibility and muscle strengthening. Also check out exercises you can do at home for rheumatoid arthritis.

How to take it

Ibuprofen should be taken orally, preferably after a meal or with milk, to avoid stomach irritation.

Recommended doses of ibuprofen vary with age, condition being treated and drug presentation, and include:

1. Ibuprofen tablets

Ibuprofen tablets should be taken whole, without breaking or chewing, and preferably after a meal to avoid stomach upset.

Typically recommended doses of ibuprofen tablet for adults or children over 12 years of age vary by tablet dose and include:

  • Ibuprofen 200 mg: The normally recommended dose is 1 to 2 tablets of 200 mg every 4 to 6 hours, or as directed by your he althcare practitioner. The maximum dose per day should not exceed 6 tablets of 200 mg;
  • Ibuprofen 400 mg: the normally recommended dose 1 tablet of 400 mg, every 6 to 8 hours, as directed by a physician;
  • Ibuprofen 600 mg: The normally recommended dose for adults only is 1 tablet of 600 mg, 2 to 3 times a day, or as directed by a physician.

Ibuprofen tablets should not be used by children under the age of 12, and the 600 mg tablet should only be used by adults, with medical advice, as it may cause side effects such as irritation, burning sensation, stomach pain or discomfort.

2. Pediatric Ibuprofen Drops 50 mg/mL

Pediatric ibuprofen drops contain 50 mg of ibuprofen for every 1 mL of solution, and can be used by children over 6 months of age, provided that a pediatrician has indicated it.

Before using ibuprofen pediatric drops it is important to shake the bottle.

The normally recommended doses of pediatric ibuprofen drops 50 mg/mL are:

  • Children from 6 months: the normally recommended dose is 1 to 2 drops for every 1 kg of weight of the child, administered 3 to 4 times a day, in intervals of 6 to 8 hours, or as directed by the pediatrician. The maximum dose for children under 12 years of age is 40 drops per dose, which is equivalent to 200 mg of ibuprofen, and a dose of 160 drops per day should not be exceeded;
  • Adults: the normally recommended dose for fever is between 200 mg and 800 mg per day, which is equivalent to 40 to 160 drops of ibuprofen 50 mg/mL, given 3 to 4 times a day. The maximum daily dose of ibuprofen 50 mg/mL should not exceed 640 drops, which is equivalent to 3200 mg of ibuprofen.

It is important to use pediatric ibuprofen drops 50 mg/mL with indication of the pediatrician, who can calculate the dose for the child according to weight and age, individually.

In addition, the duration of treatment with ibuprofen should always be guided by the doctor, as it can cause side effects.

3. Ibuprofen drops 100 mg/mL

Ibuprofen drops oral suspension contains 100 mg of ibuprofen for every 1 mL of solution, and can be used by children over 6 months of age, as directed by the pediatrician. It is important to shake the bottle before use.

The normally recommended doses of ibuprofen oral suspension 100 mg/mL are:

  • Children from 6 months: the normally recommended dose is 1 drop for every 1 kg of weight of the child, administered 3 to 4 times a day, at intervals of 6 to 8 hours, or as directed by the pediatrician. The maximum dose for children over 30 kg is 20 drops per dose, which is equivalent to 200 mg of ibuprofen, and a dose of 80 drops per day should not be exceeded;
  • Adults: the normally recommended dose is 20 to 80 drops, which is equivalent to 200 to 800 mg of ibuprofen, given 3 to 4 times a day. The maximum daily dose of ibuprofen 100 mg/mL should not exceed 320 drops, which is equivalent to 3200 mg of ibuprofen.

The duration of treatment with ibuprofen should be guided by the doctor, as it depends on the age and condition to be treated.

4. Ibuprofen oral suspension 30 mg/mL

The 30 mg/mL oral suspension of ibuprofen must be taken orally and the dose must be measured with the dosing syringe provided in the package. It is important to shake the bottle before use.

The normally recommended doses of ibuprofen oral suspension 30 mg/mL are:

  • Children from 6 months of age: the recommended dose should be calculated by the pediatrician according to the child's weight, and it usually varies between 1 to 7 mL of ibuprofen suspension, taken 3 to 4 times a day.

It is important to follow the pediatrician's guidance using ibuprofen oral suspension 30 mg/mL, for the duration of treatment and with individualized doses.

Possible side effects

The most common side effects that can occur during treatment with ibuprofen are nausea, vomiting, excess gas, dizziness, stomach pain, appearance of skin lesions such as blisters or spots.

Although it is rarer, poor digestion, constipation, loss of appetite, diarrhea, sodium and water retention, headache, irritability and ringing in the ear can still occur.

Who should not use

Ibuprofen should not be used by pregnant women or people who are allergic to any component in the formula or to other non-steroidal anti-inflammatory drugs and pain or fever remedies.

This medicine should not be used against pain for more than 10 days or against fever for more than 3 days, unless your doctor recommends taking it longer. The recommended dose should not be exceeded either.

Furthermore, ibuprofen should also not be used in cases where acetylsalicylic acid, iodide and other non-steroidal anti-inflammatory drugs have induced asthma, rhinitis, urticaria, nasal polyp, angioedema, bronchospasm and other reaction symptoms allergic or anaphylactic. It should also not be used together with alcoholic beverages, in people with gastroduodenal ulcer or gastrointestinal bleeding.

The use of ibuprofen in children under 2 years of age or the elderly should only be done with medical advice and indication.

Popular topic